Volume 13, Issue 1
Convergence Analysis of a Numerical Scheme for the Porous Medium Equation by an Energetic Variational Approach

Chenghua Duan, Chun Liu, Cheng Wang & Xingye Yue

Numer. Math. Theor. Meth. Appl., 13 (2020), pp. 63-80.

Published online: 2019-12

Preview Full PDF 347 3380
Export citation
  • Abstract

The porous medium equation (PME) is a typical nonlinear degenerate parabolic equation. We have studied numerical methods for PME by an energetic variational approach in [C. Duan et al., J. Comput. Phys., 385 (2019), pp. 13–32], where the trajectory equation can be obtained and two numerical schemes have been developed based on different dissipative energy laws. It is also proved that the nonlinear scheme, based on $f$ log $f$ as the total energy form of the dissipative law, is uniquely solvable on an admissible convex set and preserves the corresponding discrete dissipation law. Moreover, under certain smoothness assumption, we have also obtained the second order convergence in space and the first order convergence in time for the scheme. In this paper, we provide a rigorous proof of the error estimate by a careful higher order asymptotic expansion and two step error estimates. The latter technique contains a rough estimate to control the highly nonlinear term in a discrete $W$1,∞ norm and a refined estimate is applied to derive the optimal error order.

  • Keywords

Energetic variational approach, porous medium equation, trajectory equation, optimal rate convergence analysis.

  • AMS Subject Headings

65M12, 65M75

  • Copyright

COPYRIGHT: © Global Science Press

  • Email address

chduan@fudan.edu.cn (Chenghua Duan)

cliu124@iit.edu (Chun Liu)

cwang1@umassd.edu (Cheng Wang)

xyyue@suda.edu.cn (Xingye Yue)

  • BibTex
  • RIS
  • TXT
@Article{NMTMA-13-63, author = {Duan , Chenghua and Liu , Chun and Wang , Cheng and Yue , Xingye }, title = {Convergence Analysis of a Numerical Scheme for the Porous Medium Equation by an Energetic Variational Approach}, journal = {Numerical Mathematics: Theory, Methods and Applications}, year = {2019}, volume = {13}, number = {1}, pages = {63--80}, abstract = {

The porous medium equation (PME) is a typical nonlinear degenerate parabolic equation. We have studied numerical methods for PME by an energetic variational approach in [C. Duan et al., J. Comput. Phys., 385 (2019), pp. 13–32], where the trajectory equation can be obtained and two numerical schemes have been developed based on different dissipative energy laws. It is also proved that the nonlinear scheme, based on $f$ log $f$ as the total energy form of the dissipative law, is uniquely solvable on an admissible convex set and preserves the corresponding discrete dissipation law. Moreover, under certain smoothness assumption, we have also obtained the second order convergence in space and the first order convergence in time for the scheme. In this paper, we provide a rigorous proof of the error estimate by a careful higher order asymptotic expansion and two step error estimates. The latter technique contains a rough estimate to control the highly nonlinear term in a discrete $W$1,∞ norm and a refined estimate is applied to derive the optimal error order.

}, issn = {2079-7338}, doi = {https://doi.org/10.4208/nmtma.OA-2019-0073}, url = {http://global-sci.org/intro/article_detail/nmtma/13449.html} }
TY - JOUR T1 - Convergence Analysis of a Numerical Scheme for the Porous Medium Equation by an Energetic Variational Approach AU - Duan , Chenghua AU - Liu , Chun AU - Wang , Cheng AU - Yue , Xingye JO - Numerical Mathematics: Theory, Methods and Applications VL - 1 SP - 63 EP - 80 PY - 2019 DA - 2019/12 SN - 13 DO - http://doi.org/10.4208/nmtma.OA-2019-0073 UR - https://global-sci.org/intro/article_detail/nmtma/13449.html KW - Energetic variational approach, porous medium equation, trajectory equation, optimal rate convergence analysis. AB -

The porous medium equation (PME) is a typical nonlinear degenerate parabolic equation. We have studied numerical methods for PME by an energetic variational approach in [C. Duan et al., J. Comput. Phys., 385 (2019), pp. 13–32], where the trajectory equation can be obtained and two numerical schemes have been developed based on different dissipative energy laws. It is also proved that the nonlinear scheme, based on $f$ log $f$ as the total energy form of the dissipative law, is uniquely solvable on an admissible convex set and preserves the corresponding discrete dissipation law. Moreover, under certain smoothness assumption, we have also obtained the second order convergence in space and the first order convergence in time for the scheme. In this paper, we provide a rigorous proof of the error estimate by a careful higher order asymptotic expansion and two step error estimates. The latter technique contains a rough estimate to control the highly nonlinear term in a discrete $W$1,∞ norm and a refined estimate is applied to derive the optimal error order.

Chenghua Duan, Chun Liu, Cheng Wang & Xingye Yue. (2019). Convergence Analysis of a Numerical Scheme for the Porous Medium Equation by an Energetic Variational Approach. Numerical Mathematics: Theory, Methods and Applications. 13 (1). 63-80. doi:10.4208/nmtma.OA-2019-0073
Copy to clipboard
The citation has been copied to your clipboard